I'm a 21 years old and lost my mom this past December 2009. The first antidepressant my rhuematologist put me on was lexapro, but I started having really bad headaches, so I tried paxil... but quickly stopped taking that because my once thriving sex drive became non-existant. So, for the past 2 weeks I have been on 150 mg wellbutrin xl. I am having really bad nausea some days, and it feels like I have a lump in my throat and my jaw muscles get really tight... I also have a Mirena IUD and until now haven't had problems with it like I am having now... I am getting cramps all the time, and add that to the nausea and it keeps me in bed all day feeling like crap... I am starting to wonder if there is any antidepressant that won't have a serious side effect... I don't know whether I should just wait it out (bc so far I think wellbutrin has helped my depression the most) and see if the side effects start going away after some time, or if I need to lower my dose (I only weigh 120 lbs) or just stop taking it all together and try yet another antidepressant?
14 Jul 2010
Hi, i am so sorry to hear of your loss
How long have you been on each anti-depressant treatment? I expect your Dr told you that they can take up to 4 weeks sometimes to feel benefit from them? I am taking Citalopram, which, now i have been on them for several months have made a huge difference!! There was a transition period of about 3-4 weeks unfortunately, during which i felt pretty crap, so it is important to have support during those weeks. But when i got past that i felt so good. I have suffered from depression for about 20 years and tried many things and these have been the best, for me anyway. I also have a from of counselling every week called EMDR (eye movement desensitisation and reprocessing, which is also amazing. It help you view traumatic events in your life differently, you don't forget the memories but this process help to take away the pain.
I hope you find something that works for you anyway that eases your pain
15 Jul 2010
My condolences for the loss of your mother... that is certainly a sad and life altering event. Regarding the other posts commenting on "Celexa" (citalopram) and Depakote... both of these medications are commonly prescribed for people diagnosed with "bi-polar" disorder. I have OCD and GAD... and when I tried to switch from Lexapro to Celexa (to save money)... I found that Celexa profoundly worsened my depression. About 10 years ago, my prescribing pyhsician "suspected" I was also bi-polar, and prescribed Depakote for me... and it was NOT effective for me, at all.
Unfortunately, trying to find the "right" anti-depressant that works for YOU can be challenging (and often frustrating). Many anti-depressants can have a "negative" impact on a person's sex drive. I have personally found that finding the "right" antidepressant, which treats the symptoms of "depression" (anxiety or whatever your particular diagnosis) is the most challenging part. And (unfortunately) it does take at least 4 weeks (sometimes longer) to evaluate whether that particular medication is effective for you. On the brighter side... once you have found the antidepressant that works on your most critical complaint (depression, anxiety, etc.)... you can overcome the sexual side effects (loss of libido, inability to orgasm, etc.). But again, that takes patience, an understanding partner, and (in my experience) determination and "mind over matter".
Please give each medication a reasonable amount of time to work for you. My experiences on the first 4-5 weeks on Lexapro were both good and bad. It took at least 3 months to overcome the sexual side effects (inability to orgasm). I was blessed to have a husband who was extremely patient and understanding... and I was determined to "get there" even if it took 30-45 minutes or even an hour. But once I "got there"... each time after that became easier and easier.
Paxil & Wellbutrin are older SSRI antidepressants, whereas Lexapro is newer (I think its a 4th generation SSRI). Unfortunately, all antidepressants have varying side-effects... and some are more immediately noticeable... yet there are others which you may not notice any "immediate" side effects at all. Just keep in mind that everyone responds differently to different SSRI antidepressants... and they each take 4-6 weeks before you'll see the "full benefit" and if they're truly effective for you.
Please remember to be patient while you try to find the right antidepressant that works for your particular symptoms & diagnosis. Best wishes to you on this endeavor. And, again my sincerest condolences on the loss of your mother.
26 Sep 2011
I am sorry for your loss I can't imagine. My psychologist prescribed me 10mg of Lexapro that also gave me headaches but helped my depression thus far. The headaches did eventually go away. I am also on 150mg of wellbutrin xl three times a day for smoking but it is also an anti-depressant and if you are not a smoker that may be the reason you are getting nausea and feeling bad. but it does take a while for any drug to adjust to your body. My doctor told me it wasn't safe to just stop taking any anti-depressant all together it can be life altering as far as your depression goes.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I'm considering trying Wellbutrin for my depression, which is severe. I also have severe anxiety. My daughter did very well on this med and ...
4 answers • 15 Apr 2010
The meds have been working until last Friday. Four days of depression for no apparent reason except that my wife and I had a small argument on ...
1 answer • 24 May 2010
I have been on Lexapro for 5 years. Started with Paxil (20mg/day) after suffering Post-Partum Depression 8 years ago. Paxil worked great and I ...
2 answers • 27 Jun 2011
I am now 66. When I was about 60 I started to take lexapro (10-15 mg.) and wellbutrin (300 mg.) together. For a number of years they combatted ...
1 answer • 11 May 2013
... PE. The issue there is it destroys my libido. So I'm stuck in a paradox, once I able to have sex I no longer want to. I hear Wellbutrin may ...
1 answer • 30 Dec 2013